Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 313, NWS Goodland, KS

August 7, 2023Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2023, 3:50 PM CDT for Hitchcock County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2023, 3:50 PM CDT (20:50 UTC)
Expired
Aug 7, 2023, 4:15 PM CDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 3:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:58 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 7, 12:58 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1158 AM MDT Mon Aug 7 2023

.UPDATE...
Issued at 608 AM MDT Mon Aug 7 2023

Area obs are showing patchy fog has developed over portions of
the region this morning. Have updated the forecast to include
patchy fog through about 15z.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 304 AM MDT Mon Aug 7 2023

Across the Tri State region this morning, skies are a partly to
mostly cloudy mix, with lingering rain showers moving east across
locales south of Highway 40. With high pressure sitting over the
area, light winds are prevailing with temperatures as of 200 AM MDT
ranging mainly in the lower to mid 50s. A few isolated areas are
down into the upper 50s.

The main wx focus/concern for the entire region during the short
term period will again be for the potential for strong to severe
thunderstorms, especially for today and Tuesday. The latest RAP40
500mb analysis in combination with mid level water vapor imagery is
showing a persistent ridge mainly over southern portions of the
country with some extension into the western Rockies. This is
creating W/NW aloft over the CWA.

Currently, looking for remaining shower activity to clear the
southern CWA by sunrise with slow moving high pressure continuing a
push eastward through the morning hours. This will allow for a
surface low over western Colorado to move into eastern portions of
the state by midday. The result will be an increased southerly
gradient, with potential gust 20-30 mph at times. The southerly flow
will allow for increased instability with warmer and moister air
returning over the CWA. The next upper level system to impact the
area currently resides over the north central Rockies and will push
southeast later today, interacting with the surface low and front
along the CO/NE/KS border. Some CAMs are showing a low chance for
rw/trw to begin around 18z, but consensus is for the mid to late
afternoon hours.

Latest soundings showing instability along the front with 18z Mon-
00z Tue values of DCape ranging from 1100-1300j/kg, MUCape/SBCape
ranging from 1350-1900j/kg. LCL 800-900ft near the front and SFC-6km
shear around 50kts. PW values start out at 1 inch but increase east
away from Colorado where better moisture lies. Should thunderstorms
form, they could quickly grow to supercells with large hail and
damaging wind potential. Shear in the vicinity of the front poses a
tornado risk as well. High PW values also brings about a heavy
rainfall/flooding risk. Because of this, SPC has a Slight risk for
severe over much of the cwa, with WPC carrying a Marginal risk for
excessive rainfall. Convection will shift slowly east going into the
evening hours, tapering going into Tuesday morning.

Going into Tuesday, the aforementioned low/front will shift off the
CO/KS border and sink south in advance of another shortwave that
will impact the cwa by the afternoon hours. S/SE flow will persist
over the area, allowing for another warm/moist day area-wide. The
low/front will again be the focus for storm initiation that will
overspread the region during the afternoon and on into the evening
hours. Guidance does differ on timing and coverage, but overall
instability will be present for another round of strong to severe
storms. SPC carries another Slight risk for the CWA, with WPC
carrying a Slight risk for excessive rainfall. PW values jump well
over an inch late in the day into the evening hours. Threats will
again include hail...wind and even isolated tornadoes in addition
to heavy rainfall. Model soundings do show higher DCape,
MUCape/SBCape values from today. LCL heights do briefly approach
900-1000ft around 21z Tue-00z Wed.

Precip very slow to clear overnight Tuesday and will linger over
eastern portions of the CWA on Wednesday morning. High pressure
expected to provide a dry and warm day for the area thereafter.

For temps, highs for today will range in the lower to mid 80s. These
numbers will be dependent on cloud cover from expected precipitation
mainly this afternoon. On Tuesday, mainly mid and upper 80s are
expected, and again, these numbers will be dependent on cloud cover
from expected precipitation starting mainly in the afternoon. And on
Wednesday, upper 70s into the mid 80s are expected. Overnight lows
tonight and Tuesday night will range from the mid 50s west into the
lower 60s east. Going into Wednesday night, upper 50s to the lower
60s are expected.

.LONG TERM...(Thursday through Monday)
Issued at 121 AM MDT Mon Aug 7 2023

More active weather looks to be in store over the weekend.

The period looks to begin with a a fairly active pattern. A ridge
will likely be present over the Tri-State area around 12Z Thursday,
but that will quickly be pushed on east by a trough focused over the
Northern Plains. While this setup could provide a decent forcing
environment with enough instabilty to create showers and storms,
there is a lack of moisture. 850-700mb RH values Thursday and into
Friday afternoon are under 50%. While there is a very slight chance
of precipitation during this time, large scale convection seems
unlikely.

Friday evening and night, more moisture becomes present and the
upper level flow become northwesterly. If some lee side shortwaves
are able to form, which happens often in this setup, afternoon and
evening precipitation will become likely. This pattern persists
through the weekend and so will the chances of diurnal
precipitation.

Thursday and Friday, before the increased moisture moves in, will be
our warmest days with temperatures climbing into the upper 80s to
lower 90s. Come Saturday, when more cloud cover is expected, a
slight cooling trend looks to occur. Saturday could still see highs
in the upper 80s, but by Monday, maximum temperatures will be in the
lower to mid 80s. Overnight temperatures over the long term do not
vary much and lows around 60 can be expected for most of the Tri-
State area during this period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1150 AM MDT Mon Aug 7 2023

KGLD...VFR conditions are expected to start the 18Z TAF period
with southerly winds at 11G18 kts that become south-southeasterly
around 13 kts when chances for thunderstorms begin at 23Z. There
is a chance for a severe thunderstorm between 23Z-01Z that may
bring some higher to possibly strong winds to KGLD as well. At
02Z, KGLD expects precipitation chances to end with winds becoming
east-southeasterly around 9 kts before turning southerly by 05Z.
At 14Z, KGLD winds look to increase to around 10G17 kts.

KMCK...the 18Z TAF period begins with VFR conditions and south-
southeasterly winds around 9 kts. At 23Z, chances for
thunderstorms begin with winds turning more southeasterly for
KMCK. There is a chance for a severe thunderstorm bringing some
possible strong winds to KMCK between 00Z-02Z. By 04Z,
thunderstorm chances look to end with winds becoming variable
around 6 kts. At 11Z, KMCK sees visibilities dropping to around 3
SM bringing about MVFR conditions before IFR conditions are seen
at 12Z when fog possibly lowers visibility to around 1 SM.
Visibility looks to improve at 14Z returning KMCK to VFR
conditions.

With the chances for storms this evening that may become severe,
will monitor for better timing and possible impacts in case models
show them changing. Medium confidence on fog for KMCK at this time
and will re-evaluate this for the 00Z TAF.

&&

.HYDROLOGY...
Issued at 332 AM MDT Mon Aug 7 2023

Monday...the WPC(Weather Prediction Center) has a Marginal Risk for
excessive rainfall in place for storms impacting the Tri State
region this afternoon and evening.

Tuesday...the WPC(Weather Prediction Center) has Marginal/Slight
Risk areas for excessive rainfall in place for storms impacting the
Tri State region during the afternoon and evening hours.

Based on the latest QPE analysis:

In the last 7 days, the area has received a wide range in rainfall
from 2 inches or less for most areas along/south of the Interstate.
North of the Interstate, 3 to 7 inches has fallen, especially for
areas along/north of Highway 36. These numbers were highly dependent
on storm track.

In the last 14 days, the core of higher rainfall(3 to 7 inches)
remains along and north of Highway 36, but higher totals close to 3
inches appear south of this. Again storm track was main key for
areas seeing highest totals.

While some drying has occurred during this time, many locales will
be prone to flooding if the storm coverage over the next 48 hrs does
pan out. The change in PW(precipitable water) values from Monday (1-
1.2") to Tuesday (1-2") does preclude an increased chance for more
potential heavy rainfall should storms occur.

As a result, we will monitor for increased flooding concerns each
day. Please stay tuned for further updates.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...JN
LONG TERM...CA
AVIATION...076
HYDROLOGY...JN
Hazardous weather outlook, Aug 7, 3:23 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
223 PM MDT Mon Aug 7 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082030-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
223 PM MDT Mon Aug 7 2023 /323 PM CDT Mon Aug 7 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe thunderstorms are expected today across much of the area with
destructive hail around the size of a tennis ball, wind gusts to 70
mph and a tornado or two possible. Storms will develop across
eastern Colorado around 3 PM MDT (4 PM CDT) and move east through
the evening hours. Locally heavy rain is also possible as storms
merge into a larger complex tonight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

For Tuesday, another round of potentially strong to severe storms
will impact the area, mainly during the afternoon and evening hours.
Hazards include large hail, damaging winds and locally heavy
rainfall. There is also a threat for tornadoes along and west of
Highway 83, and along and north of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed beginning around 3 PM MDT (4 PM
CDT). Spotters are encouraged to send any storm reports they have
from tonight to NWS Goodland.

In the hours before

Special weather statement, Aug 7, 3:00 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
200 PM MDT Mon Aug 7 2023

NEZ079-072030-
Dundy NE-
200 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of southwestern Dundy
County through 230 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Haigler, or 18 miles east of Wray, moving east at
20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southwestern Dundy
County, including the following locations... Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4000 10164 4000 10196 4015 10199 4017 10165
TIME...MOT...LOC 1959Z 263DEG 18KT 4007 10189

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

KAK
Special weather statement, Aug 7, 3:31 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
231 PM MDT Mon Aug 7 2023

KSZ001-NEZ079-072045-
Cheyenne KS-Dundy NE-
231 PM MDT Mon Aug 7 2023

...A cluster of strong thunderstorms will impact portions of
northeastern Cheyenne County in northwestern Kansas and southeastern
Dundy Counties in southwestern Nebraska through 245 PM MDT/345 PM
CDT/...

At 231 PM MDT/331 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms 5 miles west of Benkelman, moving east at 20
mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Benkelman around 245 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 4029 10140 3995 10141 3995 10188 4015 10188
TIME...MOT...LOC 2031Z 263DEG 18KT 4007 10163

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

KAK
Special weather statement, Aug 7, 3:40 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
240 PM MDT Mon Aug 7 2023

NEZ079-080-072100-
Hitchcock NE-Dundy NE-
240 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northwestern
Hitchcock and southeastern Dundy Counties through 300 PM MDT/400 PM
CDT/...

At 240 PM MDT/340 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles west of Stratton, or 10 miles northeast of
Benkelman, moving east at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Stratton around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for southwestern Nebraska.

&&

LAT...LON 4013 10118 4008 10149 4021 10156 4035 10128
TIME...MOT...LOC 2040Z 259DEG 31KT 4017 10141

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

KAK
Special weather statement, Aug 7, 3:46 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT Mon Aug 7 2023

KSZ001-NEZ079-072115-
Cheyenne KS-Dundy NE-
246 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska through 315 PM MDT/415 PM CDT/...

At 246 PM MDT/346 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Benkelman, moving east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska, including the following
locations... Parks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.

&&

LAT...LON 4008 10140 4001 10141 3999 10141 3985 10142
      3996 10185 4009 10182
TIME...MOT...LOC 2046Z 281DEG 23KT 3998 10165

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:46 PM CDTSpecial Weather StatementGLDCheyenne29 min
Aug 7, 3:57 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins48 min
Aug 7, 4:12 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins48 min
Aug 7, 4:29 PM CDTSevere Thunderstorm WarningGLDCheyenne20 min
Aug 7, 4:39 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins48 min
Aug 7, 4:56 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne, Rawlins, Thomas64 min
Aug 7, 5:08 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins37 min
Aug 7, 5:14 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman46 min
Aug 7, 5:39 PM CDTSevere Thunderstorm Warning Destructive damage threatGLDRawlins, Thomas51 min
Aug 7, 5:42 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas63 min
Aug 7, 5:46 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDCheyenne59 min
Aug 7, 6:01 PM CDTFlash Flood WarningGLDCheyenne, Rawlins3 hr
Aug 7, 6:02 PM CDTSpecial Weather StatementGLDSherman28 min
Aug 7, 6:10 PM CDTSpecial Weather StatementGLDSherman20 min
Aug 7, 6:17 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGove, Logan, Sheridan, Thomas58 min
Aug 7, 6:20 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman55 min
Aug 7, 6:23 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton37 min
Aug 7, 6:26 PM CDTDust Storm WarningGLDSherman, Thomas49 min
Aug 7, 6:32 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDThomas42 min
Aug 7, 6:41 PM CDTSpecial Weather StatementGLDCheyenne, Rawlins19 min
Aug 7, 12:38 AM CDTSpecial Weather StatementGLDCheyenne37 min
Aug 7, 4:55 PM CDTSevere Thunderstorm WarningGLDYuma65 min
Aug 7, 4:56 PM CDTSpecial Weather StatementGLDKit Carson34 min
Aug 7, 5:10 PM CDTSpecial Weather StatementGLDYuma35 min
Aug 7, 5:21 PM CDTSevere Thunderstorm WarningGLDYuma54 min
Aug 7, 3:00 PM CDTSpecial Weather StatementGLDDundy30 min
Aug 7, 3:31 PM CDTSpecial Weather StatementGLDDundy14 min
Aug 7, 3:40 PM CDTSpecial Weather StatementGLDDundy20 min
Aug 7, 4:16 PM CDTSevere Thunderstorm WarningGLDHitchcock29 min
Aug 7, 5:25 PM CDTSevere Thunderstorm WarningGLDRed Willow65 min
Aug 7, 6:38 PM CDTSpecial Weather StatementGLDHitchcock22 min
Aug 7, 6:59 PM CDTSpecial Weather StatementGLDHitchcock31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.